Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Dec 31, 2005, 7:41 AM PST for Yolo County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2005, 7:41 AM PST (15:41 UTC)
- Expired
- Dec 31, 2005, 2:30 PM PST
- In force
- 7 hr
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Yolo County, CA
The radar
The Sacramento radar (KDAX), 9 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 3.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSTO 311557 FFWSTO CAC113-312145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 741 AM PST SAT DEC 31 2005 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN YOLO COUNTY IN CALIFORNIA * UNTIL 230 PM PST * AT 830 AM PST...THE DEPARTMENT OF WATER RESOURCES WILL BE OPENING THE SACRAMENTO WEIR. THIS WILL SEND A SURGE OF WATER INTO THE YOLO BYPASS DOWNSTREAM OF THE WEIR. WATER LEVELS WITHIN THE YOLO BYPASS WILL RISE RAPIDLY IN A VERY SHORT PERIOD OF TIME. THE GREATEST EFFECTS OF THE INFUSION OF WATER WILL BE FELT ON THE WEST SIDE OF THE YOLO BYPASS. THIS IS A DANGEROUS SITUATION. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN THE PATH OF THIS SURGE OF WATER SHOULD MOVE RAPIDLY TO EXIT THE AREA. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. MONITOR LOCAL MEDIA TO STAY ABREAST OF THIS DANGEROUS SITUATION. LAT...LON 3839 12163 3842 12159 3851 12156 3850 12165 $$ KJ/CM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 5:30 AM PST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 31, 5:30 AM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 530 AM PST SAT DEC 31 2005 .DISCUSSION... DOUBLE JET STRUCTURE OVER NORCAL RESULTING IN STRONG UPPER LEVEL DIVERGENCE AND MASSIVE AREA OF COLD CLOUD TOPS NEAR MINUS 55 DEG C OVER MUCH OF THE FORECAST AREA. UNDERNEATH THE CLOUD TOPS...3 HOURLY RAIN FALL RATES MOSTLY FROM ONE-HALF TO 1.40 INCHES IN A BAND FROM THE SFO BAY AREA EWD INTO THE W SLOPES OF THE SIERNEV. RAINFALL HAS DECREASED OVERNIGHT AROUND THE SHASTA CO AREA...BUT APPROACHING SHORT WAVE IS BEGINNING TO ENHANCE PCPN ON THE NRN END OF THE BAND OF RAIN...AND WILL LIKELY SPREAD INTO THE COUNTY THIS MORNING AS THE DIRECT CIRCULATION OF THE EXITING JET MOVES ACROSS NORCAL THIS MORNING. COLD FRONT APPROACHING THE N COAST WILL MOVE ACROSS NORCAL THIS MORNING AND INTO NV AFT AROUND 21Z. STRONG WINDS EXPECTED UNTIL FROPA...WITH WINDS SHIFTING TO THE SW AND REACHING INTO ADVSRY CRITERIA IN THE CARQUINEZ/DELTA ZONE BEHIND THE FRONT. SHORT WAVE NEAR 38N/130W WILL PUSH COLD FRONT EWD AND PW PLUME WILL BE SHUNTED SWD ENDING THE BROAD AREA OF MOD-HEAVY RAIN THAT IS CURRENTLY OVER MOST OF NORCAL. BEHIND THE FRONT...CAA WILL DESTABILIZE ATMOSPHERE WITH ETA FORECASTING LARGE AREA OF CAPES ACROSS THE ERN 2/3 OF OUR CWA AS WELL AS THE COASTAL RANGE. THIS AREA IS TO THE N OR IN THE INDIRECT CIRCULATION OF A MASSIVE PAC JET OF 200 KTS THAT WILL BE NOSING INTO NORCAL THIS AFTERNOON. PRECIP WILL TURN MORE CONVECTIVE THIS AFTERNOON AS AIR MASS DESTABILIZES. BREAK IN THE PRECIP EXPECTED LATER TONIGHT AND EARLY SUN. BUT MODELS BRING IN NEXT WAVE OF PCPN INTO NORCAL SUN AFTN AND NITE AS NEXT COLD FRONT APPROACHES THE COAST. WE MAY NEED TO ISSUE A WINTER STORM WATCH FOR THIS SYSTEM AS WELL...BUT TOO MUCH GOING ON NOW IN THE WAY OF HEADLINES. COOLER AND SHOWERY WX EXPECTED ON MON AS ENERGY DIGS INTO SOCAL AND DEEPENS THE UPPER TROF OVER NORCAL. SHORT WAVE RIDGING IN THE WAKE OF THIS FEATURE WILL SHUNT PCPN CHANCES ACROSS THE FAR N ON TUE WITH WED LOOKING DRY. NOT MUCH OF A BREAK...AS MOIST SWLY FLOW RETURNS BY NEXT WEEKEND. JHM && .AVIATION... MVFR WITH AREAS IFR CONDS THRU 06Z WITH TRRN OBSCD AS STG PAC FNT MOVS THRU NORCAL. WDSPRD S-SE WNDS 25-35KT G45-55KT TIL 18Z TDY. ISOLD TSRA TIL 02Z. CIGS IMPV AFT 06Z SUN EXC AREAS MVFR/LCL IFR IN FOG. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY- NORTHERN SAN JOAQUIN VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY. FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHERN SAN JOAQUIN VALLEY. SMALL RIVER AND STREAM FLOOD WARNING THROUGH NOON TODAY FOR CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK-BURNEY BASIN/EASTERN SHASTA COUNTY. &&
Hazardous weather outlook, Dec 31, 7:00 AM PST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST SAT DEC 31 2005 CAZ013>019-063-064-066>069-011500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST SAT DEC 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A POWERFUL PACIFIC STORM WILL BE MAKING ITS WAY ACROSS THE INTERIOR OF NORTHERN CALIFORNIA TODAY. THIS STORM WILL BRING HEAVY PRECIPITATION AND STRONG WINDS TO THE REGION. MAINSTEM RIVER FLOODING IS OCCURRING AT SOME LOCATIONS...AS WELL AS WIDESPREAD URBAN AND SMALL RIVER AND STREAM FLOODING. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * FLOOD WARNING..............SEE WGUS46 KSTO - FLWSTO FOR DETAILS * * FLOOD WARNING..............SEE WGUS86 KSTO - FLSLSC FOR DETAILS * * FLOOD WARNING..............SEE WGUS86 KSTO - FLSUSA FOR DETAILS * * FLOOD WARNING..............SEE WGUS86 KSTO - FLSLSJ FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A SECOND STRONG STORM IS FORECAST TO BRING MORE HEAVY RAIN AND SNOW TO THE INTERIOR OF NORTHERN CALIFORNIA LATE SUNDAY AND INTO MONDAY. THIS STORM WILL BE COLDER...WITH LOWER SNOW LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 10:26 AM PST | Severe Thunderstorm Warning | STO | Sacramento, San Joaquin | 49 min |
| Dec 31, 12:29 PM PST | Tornado Warning | STO | Tehama | 16 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.